Alert archive / Tennessee / Wind Advisories in 2017

Wind Advisory 15, NWS Morristown, TN

April 30, 201733 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this wind advisory at Apr 30, 2017, 2:47 PM EDT for 33 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at Apr 30, 2017, 11:00 PM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2017, 2:47 PM EDT (18:47 UTC)
In effect from
Apr 30, 2017, 11:00 PM EDT
Expired
May 1, 2017, 8:00 PM EDT
In force
21 hr
Issued by
NWS Morristown, TN
All 42 counties

Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hamilton County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS74 KMRX 301847
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
247 PM EDT Sun Apr 30 2017

...Windy conditions expected today through Monday afternoon 
across southwest Virginia...east Tennessee...and southwest North 
Carolina...

.A cold front and associated strong low level jet will continue
to move through the Tennessee Valley through Monday afternoon. The
low level jet will produce gusty winds across the area tonight
through Monday afternoon.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010300-
/O.NEW.KMRX.WI.Y.0015.170501T0300Z-170501T2000Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette, 
Tazewell, Sneedville, Rogersville, Kingsport, Bristol, 
Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville, 
Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek, 
Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston, 
Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove, 
Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur, 
Athens, Madisonville, Coker Creek, Jasper, Chattanooga, 
Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City,
Lebanon, and Abingdon
247 PM EDT Sun Apr 30 2017 /147 PM CDT Sun Apr 30 2017/

...WIND ADVISORY IN EFFECT FROM 11 PM EDT /10 PM CDT/ THIS
EVENING TO 4 PM EDT /3 PM CDT/ MONDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 11 PM EDT /10 PM CDT/ this
evening to 4 PM EDT /3 PM CDT/ Monday. 

* EVENT...Winds of 25 to 30 mph with gusts up to 45 mph can be 
  expected. 

* TIMING...Today through Monday afternoon.

* IMPACTS...The windy conditions may down trees, branches and 
  power lines. Scattered power outages are possible. Driving high 
  profile vehicles in these conditions will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
4 follow-up statements
967 
WWUS74 KMRX 010154
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
954 PM EDT Sun Apr 30 2017

...Windy conditions expected tonight through Monday afternoon 
across southwest Virginia...east Tennessee...and southwest North 
Carolina...

.A cold front and associated moderately strong low level jet will
build across the Tennessee Valley through Monday afternoon. The 
jet will produce gusty winds across the area tonight through 
Monday afternoon.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011000-
/O.CON.KMRX.WI.Y.0015.170501T0300Z-170501T2000Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette, 
Tazewell, Sneedville, Rogersville, Kingsport, Bristol, 
Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville, 
Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek, 
Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston, 
Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove, 
Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur, 
Athens, Madisonville, Coker Creek, Jasper, Chattanooga, 
Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City,
Lebanon, and Abingdon
954 PM EDT Sun Apr 30 2017 /854 PM CDT Sun Apr 30 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT /3 PM CDT/
MONDAY...

* EVENT...Winds of 25 to 30 mph with gusts up to 45 mph can be 
  expected...especially in the higher terrain. 

* TIMING...Tonight through Monday afternoon.

* IMPACTS...The windy conditions may down trees, branches and 
  power lines. Scattered power outages are possible. Driving 
  high profile vehicles in these conditions will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
911 
WWUS74 KMRX 010913
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
513 AM EDT Mon May 1 2017

...Windy conditions expected today across southwest 
Virginia...east Tennessee...and southwest North Carolina...

.A cold front and associated moderately strong low level jet will
build across the Tennessee Valley through this evening. The jet 
will produce gusty winds across the area.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020000-
/O.EXT.KMRX.WI.Y.0015.000000T0000Z-170502T0000Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette, 
Tazewell, Sneedville, Rogersville, Kingsport, Bristol, 
Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville, 
Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek, 
Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston, 
Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove, 
Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur, 
Athens, Madisonville, Coker Creek, Jasper, Chattanooga, 
Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City,
Lebanon, and Abingdon
513 AM EDT Mon May 1 2017 /413 AM CDT Mon May 1 2017/

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

* EVENT...Winds of 25 to 30 mph with gusts up to 45 mph can be 
  expected...especially in the higher terrain. 

* TIMING...through this evening.

* IMPACTS...The windy conditions may down trees, branches and 
  power lines. Scattered power outages are possible. Driving 
  high profile vehicles in these conditions will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
654 
WWUS74 KMRX 011355
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
955 AM EDT Mon May 1 2017

...Windy conditions expected today across southwest Virginia...
east Tennessee...and southwest North Carolina...

.A cold front and associated low level jet will build across the 
Tennessee Valley through this evening. The jet will produce gusty 
winds across the area.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-012100-
/O.CON.KMRX.WI.Y.0015.000000T0000Z-170502T0000Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette, 
Tazewell, Sneedville, Rogersville, Kingsport, Bristol, 
Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville, 
Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek, 
Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston, 
Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove, 
Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur, 
Athens, Madisonville, Coker Creek, Jasper, Chattanooga, 
Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City,
Lebanon, and Abingdon
955 AM EDT Mon May 1 2017 /855 AM CDT Mon May 1 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

* EVENT...Winds of 25 to 30 mph with gusts up to 45 mph can be 
  expected...especially in the higher terrain. 

* TIMING...through this evening.

* IMPACTS...The windy conditions may down trees, branches and 
  power lines. Scattered power outages are possible. Driving 
  high profile vehicles in these conditions will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
258 
WWUS74 KMRX 011851
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
251 PM EDT Mon May 1 2017

...Windy conditions expected today across southwest Virginia...
east Tennessee...and southwest North Carolina...

.A cold front and associated low level jet will build across the
Tennessee Valley through this evening. The jet will produce gusty
winds across the area.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020000-
/O.CON.KMRX.WI.Y.0015.000000T0000Z-170502T0000Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette, 
Tazewell, Sneedville, Rogersville, Kingsport, Bristol, 
Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville, 
Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek, 
Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston, 
Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove, 
Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur, 
Athens, Madisonville, Coker Creek, Jasper, Chattanooga, 
Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City,
Lebanon, and Abingdon
251 PM EDT Mon May 1 2017 /151 PM CDT Mon May 1 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

* EVENT...Winds of 25 to 30 mph with gusts up to 45 mph can be 
  expected...especially in the higher terrain. 

* TIMING...through this evening.

* IMPACTS...The windy conditions may down trees, branches and 
  power lines. Scattered power outages are possible. Driving 
  high profile vehicles in these conditions will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Apr 30, 1:11 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 30, 1:11 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
111 PM EDT Sun Apr 30 2017

.AVIATION...A boundary will continue to push toward the area
today. Scattered light showers and thunderstorms are possible
ahead of this boundary. Due to the uncertainty in timing and
coverage...have only included VCSH for now. The boundary will push
widespread areas of showers and thunderstorms in to the area
after sunset tonight...lasting through the morning and early
afternoon Monday. Behind the boundary...lingering scattered
showers may be possible through the end of the TAF period. For
winds...a low level jet will move through overnight...with wind
speeds remaining gusty through the TAF period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JW
Hazardous weather outlook, Apr 30, 10:28 AM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1028 AM EDT Sun Apr 30 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
1028 AM EDT Sun Apr 30 2017 /928 AM CDT Sun Apr 30 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

A line of showers and storms will move into the area tonight into
early Monday morning. The main threat associated with these
storms will be damaging straight line winds.

Gusty winds ahead of the system are also expected late in the day
and throughout the overnight hours with some gusts approaching
wind advisory levels, especially over the mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight into Monday morning.

In the hours before

Local storm report, Apr 30, 9:02 AM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
902 AM EDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     CHURCH HILL             36.53N 82.71W
04/29/2017                   HAWKINS            TN   911 CALL CENTER

            TWO TREES DOWN IN CHURCH HILL.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:39 PM EDTSevere Thunderstorm WarningMRXMarion51 min
Apr 30, 5:18 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie27 min
Apr 30, 5:28 PM EDTSpecial Weather StatementMRXMarion32 min
Apr 30, 5:44 PM EDTTornado WarningMRXBledsoe, Hamilton, Marion, Sequatchie31 min
Apr 30, 5:52 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Rhea, Sequatchie23 min
Apr 30, 5:54 PM EDTSpecial Weather StatementMRXBledsoe36 min
Apr 30, 6:06 PM EDTSpecial Weather StatementMRXHamilton24 min
Apr 30, 6:14 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie61 min
Apr 30, 6:33 PM EDTSpecial Weather StatementMRXMeigs42 min
Apr 30, 7:13 PM EDTSpecial Weather StatementMRXMcMinn, Meigs, Rhea, Roane47 min
Apr 30, 7:31 PM EDTSpecial Weather StatementMRXMorgan, Scott29 min

Nearby

Wind Advisories in Tennessee, 2017Wind Advisories in Virginia, 2017Wind Advisories in North Carolina, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.